Q. I frequently see medical personnel in their scrubs with their stethoscopes around their necks in the hospital cafeteria or even nearby restaurants. I wonder how often they sanitize those stethoscopes. They seem oblivious to the possibility that they might be spreading germs.
A. Hospitals have been working hard to control infections by encouraging health care workers to wash their hands between patients. In many institutions, these efforts have resulted in higher rates of hand washing and lower rates of infection.
Stethoscopes are another matter. Recent research has shown that stethoscopes used to examine patients are as contaminated as the doctor’s hands by the end of the exam (Mayo Clinic Proceedings, March 2014).
The investigators note that 70 to 90 percent of physicians “do not disinfect systematically their stethoscope after every patient contact.” The lead author, Didier Pittet, M.D., M.S., says that stethoscopes should be disinfected between patients to avoid spreading dangerous bacteria. Just as patients are being encouraged to ask about hand washing, they also might request that the stethoscope be cleaned before it is used on their skin.
Q. About five years ago, I began to suffer with severe pain in my left hip and leg. It was agonizing when I lay in bed. I had to crawl on hands and knees to climb stairs.
Physical therapy did not work. Scans showed no arthritis. After two years of disability, a blood test revealed that I was severely deficient in vitamin D. I don’t get much sunlight on my skin to produce the vitamin naturally.
I began taking vitamin D-3 to raise my blood levels. Happily, I am now free of that terrible pain and can walk and climb stairs freely! I am convinced that the vitamin D-3 has done wonders for my mood and well-being. I wonder if combatting vitamin D deficiency would help many of your readers as it did for me.
A. Vitamin D deficiency is associated with muscle weakness, bone pain, achiness, arthritis, cancer, depression, diabetes, heart disease, asthma and autoimmune diseases like multiple sclerosis. What we don’t know is whether adding extra vitamin D in the form of a supplement will reverse any of these conditions.
Our Guide to Vitamin D Deficiency tells how to interpret lab tests and optimize levels through diet and supplements. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. D-23, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from the website: www.peoplespharmacy.com. We’re delighted that adding extra vitamin D-3 to your regimen made such a difference in the quality of your life.
Q. My wife has been taking three Tums tablets (750 mg) daily for years as a source of calcium. Is this amount safe? She has lost her appetite.
A. Your wife is getting 2,250 mg of calcium carbonate daily, 40 percent of which is elemental calcium. That means she is taking in 900 mg of the mineral in addition to any calcium in her diet. That might be too much.
Taking in excess calcium and antacid (such as in calcium carbonate) for months or years can result in “milk-alkali syndrome.” This condition may lead to symptoms such as loss of appetite and stomach pain, and raise the risk of kidney stones.